Accessibility navigation

Non-normal real estate return distributions by property type in the UK

Young, M., Lee, S. and Devaney, S. (2006) Non-normal real estate return distributions by property type in the UK. Journal of Property Research, 23 (2). pp. 109-133. ISSN 1466-4453

Text - Accepted Version
· Please see our End User Agreement before downloading.


To link to this article DOI: 10.1080/09599910600800302


Investment risk models with infinite variance provide a better description of distributions of individual property returns in the IPD UK database over the period 1981 to 2003 than normally distributed risk models. This finding mirrors results in the US and Australia using identical methodology. Real estate investment risk is heteroskedastic, but the characteristic exponent of the investment risk function is constant across time – yet it may vary by property type. Asset diversification is far less effective at reducing the impact of non‐systematic investment risk on real estate portfolios than in the case of assets with normally distributed investment risk. The results, therefore, indicate that multi‐risk factor portfolio allocation models based on measures of investment codependence from finite‐variance statistics are ineffective in the real estate context

Item Type:Article
Divisions:Henley Business School > Real Estate and Planning
ID Code:20840
Publisher Statement:This is an Accepted Manuscript of an article published by Taylor & Francis in Journal of Property Research on 17/02/2007, available online:

Download Statistics for this item.

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation